Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Editor,—Excessive watering of the eye may be due to lacrimation, mechanical obstruction of the tear drainage, or lacrimal pump failure. We report a case of obstructive epiphora due to Kaposi’s sarcoma of the nasolacrimal duct.
A 34 year old man who was recently diagnosed as HIV seropositive was referred to the eye department complaining of watering of his left eye. At the time of diagnosis Kaposi’s sarcoma lesions were noted on his face, left lower lid, and scalp and the patient was commenced on triple antiretroviral therapy (zidovudine, lamivudine, saquinavir). On examination a Kaposi’s sarcoma lesion of the left lower lid with swelling over the lacrimal sac was noted (Fig 1). The patient had a left sac washout, which confirmed left nasolacrimal duct obstruction. At the time of sac washout a blood stained nasal discharge was noted. Examination of the left nostril showed a raised lesion involving the nasal septum, inferior turbinate, and the nasolacrimal duct. Biopsy under local anaesthesia was performed and examination of the specimen confirmed the diagnosis of Kaposi’s sarcoma (Fig 2). The patient was commenced on liposomal daunorubicin and his symptoms of epiphora resolved completely.
Epidemiological evidence suggests that Kaposi’s sarcoma is caused by a transmissible agent.1 Simpson et al considers Kaposi’s sarcoma associated herpes virus (herpes virus 8) to be a transmissible cofactor in the pathogenesis of Kaposi’s sarcoma.2
Kaposi’s sarcoma may give rise to the symptoms of epiphora if nasopharyngeal involvement obstructs the nasolacrimal duct. The treatment options include local radiotherapy and systemic cytotoxic chemotherapy. Radiotherapy is likely to lead to a cicatrising course of the external eye and lacrimal outflow system. Systemic therapy with liposomal daunorubicin led to resolution of the symptoms of epiphora in this individual and may be considered the first line therapeutic approach.